Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dig Dis Sci. 1986 Jul;31(7):705-11.

Frequency and significance of antimitochondrial antibodies in severe chronic active hepatitis.

Abstract

Of 187 patients with severe chronic active hepatitis, 37 (20%) had antimitochondrial antibodies, usually of low titer (less than or equal to 1:40). To assess the significance of this finding and to identify differentiating features from primary biliary cirrhosis, 24 of these patients were compared to two groups of matched counterparts of which one lacked antimitochondrial antibodies and one had the antibodies together with typical primary biliary cirrhosis. Higher serum levels of alkaline phosphatase and an increased frequency of stainable hepatic copper were the only features that distinguished these patients from those without antimitochondrial antibodies. The response to corticosteroids was not influenced by antibody status. Histologic interpretation differentiated primary biliary cirrhosis from antibody-positive chronic active hepatitis in 91% of instances. High antibody levels (greater than or equal to 1:160), immunoglobulin M concentrations (greater than or equal to 6.0 mg/ml), alkaline phosphatase activity (greater than or equal to fourfold normal), and cholesterol elevations (greater than or equal to 300 mg/dl) separated the syndromes in 82% of instances. Patients with laboratory features of primary biliary cirrhosis but histologic findings of chronic active hepatitis responded to corticosteroids. We conclude that low titers of antimitochondrial antibodies are common in chronic active hepatitis, and the presence of these antibodies does not preclude a satisfactory response to corticosteroids. Histologic features are more reliable than biochemical findings in differentiating the syndromes and should be the basis for diagnosis and treatment.

PMID:
3720467
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk